Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 272, NWS Mobile, AL

November 18, 2003Escambia County, Florida; Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Nov 18, 2003, 2:50 PM CST for Escambia County, Florida; Baldwin County, Alabama. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 18, 2003, 2:50 PM CST (20:50 UTC)
Expired
Nov 18, 2003, 3:30 PM CST
In force
40 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

Counties Baldwin County, AL, Escambia County, FL

The radar

The Mobile radar (KMOB), 77 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 18, 11:25 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.8 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 273 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
309 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
273 m²/s²
0-3 km storm-relative helicity
352 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 182050
SVRMOB
ALC003-FLC033-182130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
251 PM CST TUE NOV 18 2003

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BALDWIN COUNTY IN SOUTHWEST ALABAMA
  ESCAMBIA COUNTY IN NORTHWEST FLORIDA

* UNTIL 330 PM CST

* AT 249 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR ALABAMA POINT...OR ABOUT 24
  MILES SOUTHWEST OF PENSACOLA...AND MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PERDIDO KEY AND JOHNSONS BEACH BY 300 PM CST
  PARADISE BEACH AND LILLIAN BY 305 PM CST
  MYRTLE GROVE AND WARRINGTON BY 310 PM CST
  BELLVIEW AND WEST PENSACOLA BY 315 PM CST

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3021 8778 3008 8764 3038 8723 3056 8743

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 18, 7:01 AM CST, 7 hours 49 minutes earlier.

Area forecast discussion, Nov 18, 7:01 AM CST, 7 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
701 AM CST TUE NOV 18 2003

WILL UPDATE ZONES FOR TORNADO WATCH BOX NUMBER 958 THRU 18Z/12 NOON.
THIS BOX COVERS EXTREME WESTERN AND SOUTHWEST ALABAMA AND ALL OF
INTERIOR SOUTHEAST MISSISSIPPI. LINE OF THUNDERSTORMS...WARRANTING
THIS BOX...IS ADVANCING INTO SOUTHWEST AND WESTERN MISSISSIPPI. STAY
TUNED. /10

******************PREVIOUS DISCUSSION***************************

...SIGNIFICANT SEVERE WEATHER EPISODE SETTING UP FOR THE GULF COAST
TODAY AND TONIGHT...

.SHORT TERM...AHEAD OF SHARP UPPER TROF INTO TEXAS AND SURFACE
FRONT/LOW PRESSURE FROM OKLAHOMA INTO TEXAS...WE SEE COLD CLOUD TOPS
ORGANIZING INTO A LINEAR SHAPE OVER SOUTHWEST LOUISIANA. STORMS WERE
FORMING WITHIN THE FAVORED REGION OF A RIGHT REAR QUADRANT OF A 120+
KNOT UPPER JET...DEEP LAYER MOISTURE CONVERGENCE AND SURFACE BASED
CAPES UP TO 1000 J/KG OVER LOUISIANA. THESE STORMS HAVE A HISTORY OF
PRODUCING DAMAGE. WATCH BOXES ARE STARTING TO BE POSTED EVER SO
CLOSER AS WE SPEAK. A SIGN OF THINGS TO COME TODAY. AS UPPER TROF
PUSHES SLOWLY EAST THROUGH THE COURSE OF THE DAY...LOW LEVEL JET (850
MB) IS FORECAST TO STRENGTHEN TO 50+ KNOTS FROM THE SOUTH BY
MID DAY. WILL SEE VEERING WITH STRONG SPEED SHEAR CONTRIBUTING TO
EXCEPTIONALLY HIGH HELICITY VALUES OF 300 TO 400 M2/S2 DURING THE
TIME OF HEATING AND INSTABILITY TODAY. WHAT THIS MEANS IS A MODERATE
RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA WITH THE MAIN
THREATS BEING DAMAGING WINDS AND THE POTENTIAL OF TORNADOES THROUGH
EARLY THIS EVENING. ANOTHER ITEM TO DISCUSS IS RAINFALL. THE MOVEMENT
HISTORY OF THIS SYSTEM HAS BEEN SLOW AND THIS TRANSLATES INTO HIGH
RAINFALL AMOUNTS. RIGHT NOW WE ARE CALLING FOR STORM EVENT
GRIDDED QPF FIELDS IN THE 2 TO 3 INCH CATEGORY...BUT ISOLATED AREAS
COULD REACH HIGHER...3 TO 5 INCHES IN AREAS WHERE STORMS MOVE
REPEATEDLY OVER THE SAME AREAS. THE POTENTIAL FOR RAPID RUNOFF POSES
A CONCERN. THUS...A FLASH FLOOD WATCH WILL BE ISSUED THROUGH 6 PM
TONIGHT. WILL PASS THIS TO DAYSHIFT FOR LATER UPDATES AS EVENT
UNFOLDS. ALTHOUGH...RAINS WILL BE SLOW TO MOVE OUT TONIGHT...THEY
LOOK TO END BEFORE THE 3RD PERIOD BEGINS...WEDNESDAY. WITH FRONT...
MOVING THROUGH...DRIER AND COOLER CONDITIONS ARE EXPECTED FOR MID
WEEK. BEFFORE THEN...WE WILL BE DEALING WITH A POTENTIALLY DANGEROUS
WEATHER SITUATION TODAY AND TONIGHT. STAY TUNED.

.MARINE....GRADIENT CONTINUES TO TIGHTEN AHEAD OF STRONG COLD FRONT.
THIS COUPLED WITH A 40-50 KT LOW LEVEL JET...A PERCENTAGE OF THIS
MIXES DOWN...RESULTING IN AT LEAST 25-30 KTS OF ONSHORE WINDS BY
MIDDAY. SEAS BUILD TO 5 FT NEARSHORE AND 8 FT OFFSHORE.  THE STRONG
ONSHORE WINDS ARE CURRENTLY RESULTING IN TIDES RUNNING ABOUT 1 FOOT
ABOVE NORMAL. MAY SEE FROM 1-2 FT ABOVE NORMAL TODAY BUT SINCE LOW
TIDE OCCURS FROM EARLY TO MID AFTERNOON...NOT EXPECTING ANY
WIDESPREAD COASTAL FLOOD PROBLEMS AT THIS TIME.  WINDS VEER SOUTHWEST
BY LATE AFTERNOON...THEN FINALLY SHIFTING NORTHWEST SHORTLY AFTER
MIDNIGHT WITH FRONTAL PASSAGE. NUMEROUS STORMS WILL ACCOMPANY THE
FRONT...WITH SOME LIKELY SEVERE...MAINLY IN THE FORM OF SQUALLS.
STORMS DIMINISH LATE TONIGHT AS THE FRONT PUSHES EAST. BEHIND THE
FRONT...EXPECT SUSTAINED 25 KNOTS OF OFFSHORE WINDS ON WEDNESDAY...
THEN A SLIGHT DIMINISHING WEDNESDAY NIGHT...BUT HOLDING ONTO SCA
CONDITIONS THRU THURSDAY MORN. OFFSHORE WINDS AND SEAS DIMINISH
THURSDAY AFTERNOON THRU FRIDAY AS THE SURFACE RIDGE BUILDS EAST FROM
TEXAS.

.FIRE...GOOD DISPERSION IS EXPECTED TODAY AS SOUTHERLY TRANSPORT FLOW
INCREASES. ALTHOUGH DRYING ON WEDNESDAY...NO CONCERNS WITH REGARD TO
RH. 10/39

.PRELIMINARY TEMPS / POPS...

MOBILE     78 56 66 43 / 100  70 00 00
PENSACOLA  78 59 66 45 /  80 100 00 00
DESTIN     77 60 66 49 /  60 100 00 00
EVERGREEN  78 56 62 40 /  80 100 00 00
WAYNESBORO 74 52 63 41 / 100  50 00 00
CAMDEN     76 54 61 39 / 100  70 00 00

.MOB ...
AL...FLASH FLOOD WATCH THROUGH 6 PM ALL ZONES.
     SMALL CRAFT ADVISORY TODAY ALL ZONES.
FL...FLASH FLOOD WATCH THROUGH 6 PM ALL ZONES.
     SMALL CRAFT ADVISORY ALL ZONES.
MS...FLASH FLOOD WATCH THROUGH 6 PM ALL ZONES.
Hazardous weather outlook, Nov 18, 5:05 AM CST, 9 hours 45 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-181800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
505 AM CST TUE NOV 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR
SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

THERE IS A MODERATE RISK OF SEVERE STORMS DEVELOPING ACROSS THE
AREA TODAY AS A STRONG COLD FRONT APPROACHES FROM THE WEST. AHEAD OF
THE FRONT...WIDESPREAD SHOWERS AND THUNDERSTORMS WILL DEVELOP AS
STRONG SOUTHERLY WINDS INCREASE AREA MOISTURE AND INSTABILITIES.
SEVERAL STORMS ARE EXPECTED TO BECOME SEVERE...MAINLY FROM MID
MORNING WEST...THROUGH LATE EVENING FURTHER EAST AS THE COLD FRONT
SLOWLY PUSHES INTO THE AREA. THE MAIN SEVERE WEATHER THREAT WILL BE
STRONG DOWNBURST WINDS AND ISOLATED TORNADOES.

IN ADDITION TO SEVERE STORMS...THERE IS THE POTENTIAL FOR FLASH
FLOODING AS THE STORMS CONTINUE TO TRAIN OVER THE SAME AREAS AHEAD OF
THE SLOW MOVING FRONT.  WIDESPREAD RAINFALL AMOUNTS OF 2 TO 3 INCHES
ARE LIKELY...WITH ISOLATED HIGHER TOTALS IN NUMEROUS AREAS.

STRONG SOUTHERLY WINDS AND OUT GOING TIDES WILL ALSO INCREASE THE RIP
CURRENT THREAT ALONG AREA BEACHES TODAY.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH TUESDAY)

BEHIND THE COLD FRONT...HIGH PRESSURE AND DRIER CONDITIONS WILL
BECOME ESTABLISHED ON WEDNESDAY AND PREVAIL THROUGH THE WEEKEND.

THEREFORE...NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY THROUGH
TUESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS AND STORM SPOTTERS FOR SEVERE STORM
OPERATIONS ARE LIKELY TODAY AND TONIGHT.

In the hours before

Special weather statement, Nov 18, 9:04 AM CST, 5 hours 46 minutes before
ALZ051>053-181530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
904 AM CST TUE NOV 18 2003

AT 904 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR YARBO IN NORTHERN WASHINGTON COUNTY...MOVING
NORTHEAST AT 40 MPH.  THIS THUNDERSTORM WILL ALSO MOVE ACROSS
SOUTHEAST CHOCTAW COUNTY AND NORTHWEST CLARKE COUNTY.

THE THUNDERSTORM WILL AFFECT AREAS IN AND NEAR...
BIGBEE...SILVER CROSS...BLADON SPRINGS...SERVICE...WEST BEND AND
COFFEEVILLE THROUGH 930 AM CST.

THE PRIMARY THREATS FROM THIS STORM ARE STRONG WINDS AND DANGEROUS
LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL TREE LIMBS OR
BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL NOON CST TUESDAY FOR EXTREME
SOUTHWEST ALABAMA AND SOUTHEAST MISSISSIPPI.
Special weather statement, Nov 18, 2:00 PM CST, 50 minutes before
ALZ051>053-MSZ067-075-076-078-079-182030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
200 PM CST TUE NOV 18 2003

THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN
SOUTHEAST MISSISSIPPI...

...WAYNE...GEORGE...AND GREENE.

.IN SOUTHWEST ALABAMA...

...CHOCTAW...WASHINGTON...AND CLARKE.
Local storm report, Nov 18, 2:47 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
247 PM CST TUE NOV 18 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 AM    PENNINGTON                AL   TSTM WND DMG
11/18/03   CHOCTAW                        TREES BLOWN DOWN

GB

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 8:10 AM CSTTornado WarningMOBWashington35 min
Nov 18, 10:33 AM CSTSpecial Marine WarningMOB87 min
Nov 18, 11:07 AM CSTSevere Thunderstorm WarningMOBChoctaw53 min
Nov 18, 12:18 PM CSTSevere Thunderstorm WarningMOBMobile, Washington57 min
Nov 18, 12:27 PM CSTSpecial Marine WarningMOB2 hr
Nov 18, 12:27 PM CSTSpecial Marine WarningMOB2 hr
Nov 18, 2:08 PM CSTSevere Thunderstorm WarningMOBBaldwin37 min
Nov 18, 2:25 PM CSTSpecial Marine WarningMOB2 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2003Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.